Print this page    •   Back to Web version of article

Reyataz and Kidney Stones

By Jeff Berry and Enid Vázquez

November/December 2012

Reyataz, one of two preferred HIV protease inhibitor (PI) medications under U.S. treatment guidelines, is associated with the risk of kidney stones and other potential renal abnormalities. According to Japanese researchers, people taking Norvir-boosted Reyataz developed kidney stones 10 times more frequently than those taking other PIs. Kidney stones were diagnosed in 31 of 465 individuals on boosted Reyataz vs. four out of 775 patients taking another PI.

Furthermore, six of the 18 people who continued taking boosted Reyataz after developing kidney stones experienced new ones. Lead researcher Yohei Hamada, M.D., pointed out that most participants were of East Asian origin and, "Thus, it will be important to investigate the association between [Norvir-boosted Reyataz] and the development of renal stones in other populations."

The study was conducted at the National Center for Global Health and Medicine in Tokyo.


Got a comment on this article? Write to us at publications@tpan.com.




This article was provided by Positively Aware. It is a part of the publication Positively Aware. You can find this article online by typing this address into your Web browser:
http://www.thebodypro.com/content/69661/reyataz-and-kidney-stones.html

General Disclaimer: The Body PRO is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through The Body PRO should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.